Neuropathic Pain After Chemotherapy

Last Modified: February 23, 2003

Share article


Question

Dear OncoLink "Ask The Experts,"
I am a male 36 years old I have ended my CHOP chemotherapy for Non-Hodgkin's Lymphoma. About two weeks after my chemotherapy ended and continuing to date, I have been suffering severe leg pain in both legs. The pain is from my upper thighs to my feet. It is a consistent deep bone pain with occasional sharp stabbing pains sporadically up and down both legs, the pain in my feet can best be described as if my feet were put in a vice and crushed. I was originally prescribed neurontin when my doctor thought my pain was due to neuropathy, but that did not help. I am now treating the pain with opiates. I started with a low dose of hydrocodone an am now taking 80 mg of oxycontin daily. The opiates do help, but besides the problem of not knowing the cause of the pain and how long it will last I am also worried about my tolerance level to opiates and possible future addiction to these drugs. I have tried walking exercises and I have tried staying of my feet altogether, neither seems to make a difference. Both my Oncologist and my Internal medicine physician believe this is due to the toxicity of the therapy and could last for up to six months. What do you think?  

Answer

Erin McMenamin, MSN, CRNP, AOCN, Pain Medicine Nurse Practitioner and Program Manager at the Abramson Cancer Center of the University of Pennsylvania, responds:

It is not unusual to have neuropathic pain in the legs after chemotherapy. Many patients need opiates for some time until the symptoms abate. This may even take a year or more in some patients. The nerves can be damaged by the chemotherapy and they regenerate at a rate of approximately 1 millimeter per day. That is why the legs usually take longer to heal then other areas of the body. Other medical problems such as diabetes may lengthen the healing process and can result in more severe symptoms. A sustained release pain medication (such as Oxycontin) with a short acting medication for breakthrough pain is appropriate. In many patients a neuroactive agent such as Neurontin can be effective also. However, the dose of the medication can be increased by a physician to a level of 3 Grams or the development of side effects. If your dose of the medication was increased to these levels by your physician, then it was an adequate trial of the medication. If not, you may want to have some more discussions with your doctor. Neurontin is the only anticonvulsant (other than Tegretol for Trigeminal neuralgia) approved for neuropathic pain. There are others that are sometimes used off label in individual circumstances.



I Wish You Knew

Nutrition During Cancer Treatment

View More







OncoLink OncoPilot

Facing a new cancer diagnosis or changing the course of your current treatment? Let our cancer nurses help you through!

Learn More